One of the most enduring lessons from my training in the care of geriatric patients is the following maxim: “Treat every new symptom like a (possible) drug adverse effect until proven otherwise.” 
 
Although improved efforts in point-of-sale counseling from pharmacists, printed information given along with dispensed medications, and “Dr. Google” have enabled more patients to be aware of adverse drug reactions, I have found that it’s still common to encounter patients who don’t recognize new symptoms as medication adverse effects. Instead, they tend to think they are just experiencing the results of growing older or sicker. 
 
This was the case in a 69-year-old female with type II diabetes, whom I had the privilege of helping. I came in with this patient when the Medication Therapy Management (MTM) team at Walmart reached out to her to offer her a comprehensive medication review (CMR).  During the course of the review, I learned her medication regimen included glyburide for blood sugar control, and lisinopril to control her blood pressure.  Although glyburide is quite effective at lowering a patient’s A1C, my training and experience with geriatric patients helped me recognize it as a potential high-risk medication for this patient.  I knew I would need to keep this in mind when I asked her (as I ask every diabetes patient) to describe her experience with managing her blood sugar.
 
She informed me that her last A1C reading was 7.5, which she found a bit surprising.  When I asked her why that was so surprising, she talked about her fasting blood sugars being consistently low on her glucose meter readings.  In addition, she had been “feeling terrible” for significant parts of the day on most days of the week.  She had been feeling this way for months, and it severely limited her ability to enjoy life or carry on with some normal, daily activities.  When I asked if anyone had ever mentioned that her glyburide had the potential to cause extended periods of low blood sugar, she said she could not recall ever being informed of that.
 
In addition to feeling terrible, she was experiencing a chronic, dry, hacking cough.  She had tried and failed multiple cough remedies, including prescription cough syrups.  The cough was so bad it had become a constant source of embarrassment for her, especially at church.  Like many patients, however, she just assumed she had developed some sort of allergy.  I informed her that the lisinopril might be the reason for the cough, and that other medications were available to treat her blood pressure. 
 
With the patient’s permission, I ed her primary care provider to inform him of these potential medication-related problems.  I suggested an equipotent dose of glipizide as an alternative to the glyburide, and an equipotent dose of losartan as an alternative to the lisinopril.  The provider accepted my suggestions, and the patient’s therapy was switched within 3 days of the CMR.
 
I followed up with this patient several months later to inquire how she was doing with her new therapy.  She was excited to report that she was no longer experiencing extended periods of low blood sugar, and her A1C had improved from 7.5 to 7.3.  In addition, she was using 5 fewer units of her basal insulin.  Most importantly to her, she had been able to resume some of the activities she had previously enjoyed before the glyburide started driving her blood glucose too low.  As for her cough, she was happy to report that it had completely gone away; even people at her church had noticed the drastic improvement.  This patient was overjoyed that a simple 30-minute conversation about her medications could help her get back such a big part of her life.  As for me, I felt humbled at having had the opportunity to help, and grateful for the education and training I received that gave me the tools to help.